Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 241, NWS North Platte, NE

July 30, 2001Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 30, 2001, 6:28 AM CDT for Keya Paha County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 30, 2001, 6:28 AM CDT (11:28 UTC)
Expired
Jul 30, 2001, 7:15 AM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:30 AM CDTHail 0.75Springview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3173 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 301129
SVRLBF

NEC103-301215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
628 AM CDT MON JUL 30 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 715 AM CDT

* AT 626 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF SPRINGVIEW...MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BURTON AROUND 700 AM CDT
  7 MILES WEST OF MILLS AROUND 715 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
L
LAT...LON 4296 9981 4275 9979 4281 9928 4297 9929

$$
KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:11 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 30, 3:11 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
311 AM CDT MON JUL 30 2001

...POPS AND TEMPS WILL BE THE CHALLENGE THROUGHOUT FORECAST...

MCS WORKING OVER FCST AREA THIS AM.  OBVIOUS ABUNDANCE OF INSTABILITY
THRU OUT THE COLUMN.  EXPECT ACTIVITY TO SLOWLY DISSOLVE THIS AM ONCE
THE LLVL JET WEAKENS AOA 15Z.

ETA IS FCSTING DRYLINE BULGE THIS AFTN ACROSS NW PANHANDLE.  VERY
UNSTABLE ATM.  BOTH THE LITTLE (IA) AND BIG GULF OF MEXICO SEEM TO
BE OPEN AT THIS TIME.  WIND FIELDS SUGGEST A MID LVL SPEED MAX WILL
WORK IN ACROSS WY AOA 21Z WITH SHEAR INCREASING AND TENDENCY FOR
SUPERCELLUAR BEHAVIOR. DEEP MOISTURE AND DEVELOPING LLVL JET COULD
SUPPORT STORMS WELL INTO THE EVENING.  PLUS EVERY NIGHT IT SEEMS A
WEAK SPEED MAX PRODUCES MORE TSRA.

ON TUESDAY FRONT SAGS THRU WESTERN HIGH PLAINS.  INSTABILITY...LATE
AFTERNOON LLVL CONVERGENCE AND SYNOPTIC SCALE LIFT ASSOCIATED WITH
RR QUAD OF 250 MB JET SHOULD SUPPORT MORE STORMS WITH ACTIVITY
DEVELOPING NEAR OR JUST NORTH OF FRONT AND LASTING INTO THE
NIGHTTIME HOURS AS FRONT PUSHES SLOWLY SE TOWARD KS.

BEYOND...EXTENDED FCST IS ON TRACK.  BIG STORMS TUESDAY SHOULD ALLOW
HIGH TO BUILD IN WEDS.  RAIN SHIELD SHOULD COOL TEMPS OFF.  SFC
LOW THEREAFTER DEVELOPS OVER MT NOT SD.  LET IT RIDE.

.LBF...NONE.

CDC

In the hours before

Special weather statement, Jul 30, 5:10 AM CDT, 1 hour 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-301630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
510 AM CDT MON JUL 30 2001

...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...

THE BEST CHANCE FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT WILL BE
NORTH OF A LINE FROM HAY SPRINGS TO BURWELL. AN UPPER LEVEL
DISTURBANCE MOVING THROUGH THE AREA THIS MORNING COMBINED WITH
STRONG SOUTHERLY WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL
PRODUCE SCATTERED THUNDERSTORMS MAINLY NORTH OF HYANNIS TO BARTLETT.
A FEW OF THESE STORMS MAY REACH SEVERE LEVELS THROUGH MID MORNING.

LATER THIS AFTERNOON...ANOTHER UPPER LEVEL DISTURBANCE WILL COMBINE
WITH A VERY UNSTABLE ATMOSPHERE TO PRODUCE ADDITIONAL THUNDERSTORMS.
ALTHOUGH THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF A
LINE FROM HAY SPRINGS TO BURWELL...SEVERE STORMS WILL BE POSSIBLE
OVER THE REMAINDER OF THE OUTLOOK AREA INTO TONIGHT DUE TO THE
HIGHLY UNSTABLE ATMOSPHERE AND FOCUS NEAR SEVERAL EXISTING SURFACE
BOUNDARIES. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:00 PM CDTSevere Thunderstorm WarningLBFKeith60 min
Jul 29, 7:39 PM CDTSevere Thunderstorm WarningLBFLincoln66 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningLBFRock62 min
Jul 29, 7:58 PM CDTSevere Thunderstorm WarningLBFKeith47 min
Jul 29, 8:02 PM CDTSevere Thunderstorm WarningLBFBrown58 min
Jul 29, 8:41 PM CDTSevere Thunderstorm WarningLBFRock64 min
Jul 29, 8:47 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln58 min
Jul 29, 8:56 PM CDTSevere Thunderstorm WarningLBFHolt49 min
Jul 29, 9:02 PM CDTSevere Thunderstorm WarningLBFKeya Paha58 min
Jul 29, 9:17 PM CDTSevere Thunderstorm WarningLBFGarfield43 min
Jul 29, 10:09 PM CDTSevere Thunderstorm WarningLBFWheeler66 min
Jul 30, 4:21 AM CDTSevere Thunderstorm WarningLBFCherry54 min
Jul 30, 6:42 AM CDTSevere Thunderstorm WarningLBFRock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.